by Dr. G. Pepper | Mar 7, 2011 | general health & nutrition, health, hormones, metabolism, thyroid
A few weeks ago a new patient arrived at my office to discuss treatment for her thyroid disease. She was diagnosed with an under active thyroid several years prior but treatment with Synthroid was unsuccessful. She stopped using the medication on her own, at least a year ago. Blood tests obtained by another doctor a month before her visit with me, were diagnostic of hypothyroidism (low thyroid levels with elevated TSH) . During our session she described typical symptoms of hypothyroidism including fatigue, feeling unusually cold, dryness of the skin, brittle nails and puffiness around the eyes. On exam her thyroid was enlarged and had a gritty texture typical of Hashimotoâ€™s Thyroiditis. Her sister and mother also had thyroid disease, increasing the likelihood of the diagnosis of Hashimotoâ€™s. Since her latest thyroid blood tests were only a few weeks old I felt comfortable beginning her on thyroid hormone replacement, in this case, Armour Thyroid, which I prefer due to its excellent clinical effectiveness.
My new patient was also on a number of supplements and vitamins including a non-prescription â€œmetabolic complexâ€ given to her recently by her chiropractor. By law in the U.S. supplements like these do not possess thyroid hormone and, in my experience, have no impact on thyroid hormone levels, either to increase or decrease them. As a precaution, we obtained a new set of thyroid hormone levels along with the test for Hashimotoâ€™s Thyroiditis (anti-thyroid antibody panel).
Several days later, the patient called complaining she was â€œallergicâ€ to the Armour Thyroid, developing jitteriness, anxiety, feeling flushed and a rapid heart rate. My first thought was she received the wrong dose of medication but a quick check of her records indicated this was not the issue. I called the lab and was surprised to learn the TSH at the time of her visit was already low, indicating excess thyroid levels or hyperthyroidism. What could have caused the sudden switch from hypo to hyper thyroidism? Rarely, patients with Hashimotoâ€™s Thyroiditis can convert to hyperthyroidism, an event I call the Zombie Thyroid because the thyroid comes back from the dead. More likely was that one of her supplements contained actual thyroid hormone, so I asked the patient to get me the labels from these products. In the meantime, I instructed her to stop the Armour Thyroid and the supplements until I could figure out what was happening. Her allergic symptoms resolved in a few days.
Examination of the supplementsâ€™ labels indicated that one manufactured in New Zealand did in fact have thyroid extract in it. It had so much thyroid hormone in it that the patient was already becoming hyperthyroid at the time she first came to the office. Signs and symptoms of hyperthyroidism didnâ€™t develop until she started taking Armour Thyroid along with the supplement. The mystery was solved but I am left feeling much less secure that my patients will not injure themselves with products obtained from outside the country either via the internet or from practitioners who provide it, perhaps unwittingly.
As I have in the past, I urge everyone to avoid medications and supplements produced outside the country which can contain active ingredients with potential health hazards. Always check with a physician before beginning a supplement which is obtained from the internet or mail order.
Gary Pepper, M.D.
This information is for educational purposes only and is not intended as medical advice or treatment. Some details of this case have been altered to protect the patientâ€™s identity.